Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Computing irreducible representations of finite groups


Authors: László Babai and Lajos Rónyai
Journal: Math. Comp. 55 (1990), 705-722
MSC: Primary 68Q40; Secondary 11R33, 20C40
MathSciNet review: 1035925
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the bit-complexity of the problem stated in the title. Exact computations in algebraic number fields are performed symbolically. We present a polynomial-time algorithm to find a complete set of nonequivalent irreducible representations over the field of complex numbers of a finite group given by its multiplication table. In particular, it follows that some representative of each equivalence class of irreducible representations admits a polynomial-size description.

We also consider the problem of decomposing a given representation $ \mathcal{V}$ of the finite group G over an algebraic number field F into absolutely irreducible constituents. We are able to do this in deterministic polynomial time if $ \mathcal{V}$ is given by the list of matrices $ \{ \mathcal{V}(g);g \in G\} $; and in randomized (Las Vegas) polynomial time under the more concise input $ \{ \mathcal{V}(g);g \in S\} $, where S is a set of generators of G.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 68Q40, 11R33, 20C40

Retrieve articles in all journals with MSC: 68Q40, 11R33, 20C40


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1990-1035925-1
PII: S 0025-5718(1990)1035925-1
Article copyright: © Copyright 1990 American Mathematical Society